Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 126, NWS Des Moines, IA

June 24, 2009Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2009, 6:39 AM CDT for Calhoun County, Webster County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2009, 6:39 AM CDT (11:39 UTC)
Expired
Jun 24, 2009, 7:15 AM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:30 AM CDT, 9 minutes earlier.

Area forecast discussion, Jun 24, 6:30 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT WED JUN 24 2009

.SHORT TERM /TODAY/...
NUMEROUS FORECAST PROBLEMS REMAIN IN THE SHORT TERM. LAST EVENINGS
MCS HAS WASHED OUT THE VERY OPPRESSIVE NEAR 80 DEGREE DEWPOINTS AND
REPLACED THEM WITH VALUES IN THE LOW TO MID 60S. HAVE SOME
UNCERTAINTY HOW MUCH THE DEWPOINTS WILL RECOVER TODAY ESPECIALLY
WITH ANOTHER OUTFLOW BOUNDARY HEADING EAST OUT OF NEBRASKA. HAVE
RAISED DEWPOINTS BACK INTO THE MID 70S THIS AFTERNOON OVER THE SOUTH
HOWEVER WITH FORECAST HIGHS IN THE LOWER TO MID 90S...DO NOT EXPECT
HEAT INDEX VALUES TO TOP 110 DEGREES AT GOOD QUALITY CONTROLLED
REPORTING STATIONS. THEREFORE WILL BE PEELING THE EXCESSIVE HEAT
ADVISORY BACK TO THE FAR SOUTHWEST COUNTIES WHERE BETTER CHANCE FOR
RECOVERY EXISTS AND REPLACE WITH A HEAT ADVISORY. IN
ADDITION...SIGNIFICANT RELIEF OCCURRED OVERNIGHT FURTHER JUSTIFYING
THE DOWNGRADE TO ADVISORY.

INSTABILITIES ARE BEGINNING TO LIFT BACK TO THE NORTH AS THE MID
LEVEL MOISTURE IS BACK IN RECOVERY MODE. MCS HAS BEEN ONGOING OVER
EASTERN NEBRASKA MUCH OF THE NIGHT AND HAS BEEN SLOW TO MOVE
EASTWARD...FIGHTING STABLE CONDITIONS OVER NORTHERN IOWA. THIS IS
EXPECTED TO CHANGE LATER THIS MORNING AND INTO THIS AFTERNOON AS THE
MEAN UPPER LEVEL RIDGE FLATTENS WITH SHORT WAVE MOVING ACROSS THE
NORTHERN PLAINS AND STRONG KINEMATIC FORCING BEGINS TO KICK IN AIDED
BY A NEAR COUPLED JET. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME
EXPECTED TO BE SEVERE. BETTER 0-6 KM SHEAR WOULD FAVOR A FEW
SUPERCELLS WITH RIGHT MOVER STORM MOTIONS TO THE SOUTHEAST.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
TONIGHT THROUGH TUESDAY CONTINUES TO BE A VERY DIFFICULT FORECAST
WITH CHALLENGES OF PROJECTING CONVECTIVE TRENDS AND FAVORED AREAS
FOR HEAVY RAIN/SEVERE WEATHER. CURRENTLY...THE NAM/WRF SOLUTIONS
LOOK TO HAVE THE BEST HANDLE ON REALITY...ALBEIT A BIT SLOW WITH THE
CURRENT CONVECTION MOVING INTO FAR NW IOWA. WORKING UNDER THE
ASSUMPTION THAT CONVECTION WILL BE SUSTAINED THROUGH THE
DAY...ESPECIALLY ACROSS THE NORTH HALF...THE OUTFLOW WOULD LIKELY
REINFORCE A BOUNDARY GENERALLY ACROSS THE WSW PORTION OF THE
FORECAST AREA. THIS SCENARIO WOULD LIKELY RESULT IN ANOTHER MCS
TONIGHT...FEEDING DOWN THE BOUNDARY AND THE GREATEST INSTABILITY
ACROSS THE WEST AND CENTRAL PORTIONS OF THE STATE. CONFIDENCE IN
THESE SPECIFICS PLAYING OUT IS STILL QUITE LOW GIVEN THE FAIR TO
POOR INITIALIZATION OF THE VARIOUS MODELS. HOWEVER...CURRENT FEELING
IS HEAVY RAIN AND ADDITIONAL STRAIGHT LINE WIND THREAT IS STILL
LIKELY OVER PORTIONS OF THE FORECAST AREA TONIGHT. HAVE BUMPED POPS
UP ANOTHER NOTCH AND ADDED HEAVY RAIN MENTION. IN TERMS OF
ANTECEDENT MOISTURE...AREAS SOUTH OF HIGHWAY 30 AND EAST OF
INTERSTATE 35...GENERALLY ALL BUT THE NORTHWEST QUADRANT...HAVE THE
LOWEST 1-3 HOUR FLASH FLOOD GUIDANCE. HOWEVER...JUST ABOUT ANYWHERE
COULD EXPERIENCE FLASH FLOODING IF SUBJECTED TO EXTREME RAINFALL
RATES. WILL ALSO HAVE TO MONITOR THE FAST-RESPONDING CREEKS AND
RIVERS CLOSELY. ON THURSDAY...THERE COULD BE REMNANTS OF AN
OVERNIGHT MCS INITIALLY...AND POSSIBLY REDEVELOPMENT IN THE
SOUTHEAST DURING THE AFTERNOON IF THE BOUNDARY STALLS PER THE
NAM...BUT BY THEN OUTFLOW MAY HAVE SHOVED THE BOUNDARY TOO FAR SOUTH.

IN THE LATER PERIODS...MEDIUM RANGE MODELS STILL FAVOR FRIDAY NIGHT
INTO SATURDAY FOR THE NEXT FRONTAL PASSAGE AND HAVE RAISED POPS
SLIGHTLY. NO CHANGES TO THE FORECAST FROM SUN-TUES.

&&

.AVIATION...24/12Z
SCATTERED THUNDERSTORMS AND OUTFLOW FROM STORMS WILL ONCE AGAIN BE
OVER IOWA THROUGH THE PERIOD. EXPECT STORMS TO MOVE OVER NORTHERN
IOWA THIS MORNING WITH CONVECTION REACHING CENTRAL IOWA THIS
AFTERNOON. ANOTHER COMPLEX OF STORMS IS FORECAST TO MOVE THROUGH
THE REGION THIS EVENING. CONDITIONS WILL BE VFR EXCEPT FOR NEAR
THUNDERSTORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR
APPANOOSE-AUDUBON-CLARKE-DALLAS-DAVIS-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MONROE-POLK-WAPELLO-WARREN-WAYNE.

EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ADAIR-
ADAMS-CASS-DECATUR-RINGGOLD-TAYLOR-UNION.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...KINNEY
Hazardous weather outlook, Jun 24, 5:37 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CDT WED JUN 24 2009

IAZ070-071-081-082-092>094-251100-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR-
537 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON
HEAT INDEX VALUES NEAR 110 DEGREES. AN EXCESSIVE HEAT WARNING IS
IN EFFECT FOR THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO
70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS
AREAS AFFECTED BY RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

IAZ057>061-072>075-083>086-095>097-251100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
537 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON HEAT
INDEX VALUES NEAR 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR
THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO
70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS
AREAS AFFECTED BY RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF
INTERSTATE 35...AND MAY DEVELOP AGAIN THURSDAY AFTERNOON. NO SEVERE
WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-062-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-POWESHIEK-
537 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO
70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND
EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT NORTH OF HIGHWAY 30.
LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS
AREAS AFFECTED BY RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF
INTERSTATE 35. NO SEVERE WEATHER IS EXPECTED. ADDITIONAL
THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:07 PM CDTRiver Flood WarningDMXMahaska, Marion44 hr
Jun 23, 11:38 PM CDTRiver Flood WarningDMXMadison, Warren21 hr
Jun 24, 7:15 AM CDTSevere Thunderstorm WarningDMXHamilton, Webster30 min
Jun 24, 10:07 AM CDTHeat AdvisoryDMXAdair, Adams, Cass, Decatur, Ringgold, Taylor and 1 more4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.